Alert archive / Kansas / Flash Flood Warnings in 2016
Flash Flood Warning 28, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 12, 2016, 2:44 AM CDT for Clay County, Ottawa County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2016, 2:44 AM CDT (07:44 UTC)
- Expired
- Jul 12, 2016, 6:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 115 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 7.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2533 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1388 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
400
WGUS53 KTOP 120744
FFWTOP
KSC027-143-121145-
/O.NEW.KTOP.FF.W.0028.160712T0744Z-160712T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
244 AM CDT TUE JUL 12 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 645 AM CDT
* AT 241 AM CDT...DOPPLER RADAR INDICATED TRAINING THUNDERSTORMS
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. DOPPLER RADAR HAS
ESTIMATED THAT UP TO THREE INCHES OF RAIN HAVE ALREADY FALLEN.
AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL ARE POSSIBLE THROUGH 5 AM
CDT. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MINNEAPOLIS...BENNINGTON...DELPHOS...TESCOTT...WELLS...LONGFORD...
OAK HILL AND ADA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3926 9793 3931 9746 3931 9737 3934 9726
3913 9723 3913 9737 3908 9737 3896 9793
$$
GARGAN2 follow-up statements
590
WGUS73 KTOP 121040
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
540 AM CDT TUE JUL 12 2016
KSC027-143-121145-
/O.CON.KTOP.FF.W.0028.000000T0000Z-160712T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY-OTTAWA-
540 AM CDT TUE JUL 12 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR
SOUTHWESTERN CLAY AND OTTAWA COUNTIES...
AT 536 AM CDT...DOPPLER RADAR INDICATED THAT THE RAIN HAS ENDED
ACROSS THE FLASH FLOOD WARNING AREA. DOPPLER RADAR HAS ESTIMATED
BETWEEN 3 TO 4 INCHES OF RAIN HAS FALLEN ACROSS THE WARNED AREA.
RUNOFF FROM THE EARLIER HEAVY RAINFALL MAY CAUSE FLASH FLOODING
ALONG STREAM, RIVERS AND COUNTY ROADWAYS THROUGH 645 AM.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MINNEAPOLIS...BENNINGTON...DELPHOS...TESCOTT...WELLS...LONGFORD...
OAK HILL AND ADA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 3926 9793 3931 9746 3931 9737 3934 9726
3913 9723 3913 9737 3908 9737 3896 9793
$$
GARGAN000
WGUS73 KTOP 121144
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
644 AM CDT TUE JUL 12 2016
KSC027-143-121151-
/O.EXP.KTOP.FF.W.0028.000000T0000Z-160712T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY-OTTAWA-
644 AM CDT TUE JUL 12 2016
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN CLAY AND OTTAWA COUNTIES
WILL EXPIRE AT 645 AM CDT...
THE HEAVY RAIN HAS ENDED. FLASH FLOODING IS NO LONGER EXPECTED TO
POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.
LAT...LON 3926 9793 3931 9746 3931 9737 3934 9726
3913 9723 3913 9737 3908 9737 3896 9793
$$
GARGANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 11:37 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 11, 11:37 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 1137 PM CDT MON JUL 11 2016 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Tuesday) Issued at 219 PM CDT MON JUL 11 2016 Upper trough axis this afternoon was centered over Wyoming into eastern Montana, while a weaker vorticity lobe was lifting northeast over western Nebraska. The cold front at 3 PM is centered from southwest KS through central NE with a warm and moist airmass in place over northeast KS. Dewpoints are generally in the lower 70s and temps in the lower 90s. Heat indicies as a result are in the 101 to 105 range...although the heat is alleviated somewhat by the strong southerly winds at 15 to 25 mph sustained through early evening. Strong instability in the 2500 to 3500 J/KG range is expected after 4 PM over north central Kansas. The warm elevated mixed layer will gradually weaken but remain present after 5 PM per forecast soundings near CNK. In addition, all high resolution guidance is not particularly strong with the convergence along the front until 00Z and thereafter when the boundary approaches. Have adjusted pops accordingly to focus north of Interstate 70 through midnight where the better forcing from the passing upper trough resides. Any isolated cell through early evening will be able to rotate given the environment with high and damaging winds as the main hazards. As convection transitions into a broken line overnight, damaging wind gusts would be the main concern as a decent southwesterly LLJ supports activity through 12Z Tuesday. The front becomes stationary from west to east across northeast KS providing a focus for additional development Tuesday afternoon. Temporary subsidence behind the overnight convection should provide a dry period in the early afternoon, allowing the atmosphere to recover. MUCAPE values increase to near 3000 J/KG by late afternoon while 0-6 KM Bulk shear is marginal around 30 kts. There could be a few strong to severe storms over east central KS by late afternoon, while better chances carry into Tuesday evening. With the weaker warm advection north of the front in north central KS, have lowered highs a few degrees into the upper 80s with lower 90s seen elsewhere. .LONG TERM...(Tuesday Night through Monday) Issued at 219 PM CDT MON JUL 11 2016 Trailing frontal boundary into NE Kansas in concert with the LLJ Tuesday night is forecast to produce precip across NE KS. Have focused PoPs in the eastern counties as jet turns through the night. Enough CAPE and somewhat disorganized wind shear for SPC to keep area in a slight risk. Frontal boundary could be shifted by more mesoscale processes under an otherwise zonal flow pattern aloft, while stronger front moves into far northern Kansas by late day Wednesday and provides a focus for storms. With a more discernible feature to focus activity on, will carry slightly higher chance PoPs for the Wednesday night forecast. Boundary stalls in our area by Thursday morning, with additional redevelopment of increasing chances into southern Kansas, and will carry lower chances Thursday with a slight increase southward. Forecast uncertainty increases the farther out in the forecast, although has been somewhat consistent signal to redevelop convection Thursday night over the boundary, with question as to how far south the heavier rain will fall. Friday into Saturday are transitional days as the front slowly makes its way back northward, with the 12z GFS not lifting ridging aloft back over the area until after sunrise on Monday while the EC is faster with its return. As a result have some kind of rain chances across most of the area until 0z Monday where chances start to clear west to east. High temperatures on Wednesday may still reach middle 90s before the front comes through, while area then cools down a bit back into the 80s for Thursday into the weekend. Lows also take a short term drop back into the 60s on night with convection before starting to rise again late in the forecast. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) Issued at 1136 PM CDT MON JUL 11 2016 TSRA expected to increase in coverage through 11Z and have inserted tsra in tempo groups from 07Z through 11Z. Models suggest convection will decrease through 15Z with a lull until around 21Z with redevelopment across the area. Have added vcts after 22Z. Winds south around 10 kts through the period. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Prieto LONG TERM...67 AVIATION...53
Hazardous weather outlook, Jul 11, 9:57 PM CDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 957 PM CDT MON JUL 11 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-130300- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 957 PM CDT MON JUL 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THERE IS A CHANCE FOR SCATTERED STORMS ACROSS THE OUTLOOK AREA OVERNIGHT. A FEW STRONG STORMS WILL BE POSSIBLE...PRIMARILY ALONG AND NORTH OF INTERSTATE 70...WITH THE MAIN HAZARDS BEING STRONG WIND GUSTS AND HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORM CHANCES CONTINUE INTO THE DAY ON TUESDAY...WITH REDEVELOPMENT OF STRONG TO SEVERE STORMS POSSIBLE BY TUESDAY AFTERNOON AND INTO THE OVERNIGHT HOURS. THUNDERSTORMS CONTINUE WEDNESDAY INTO WEDNESDAY NIGHT AND AS A FRONT MOVES ACROSS THE AREA. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Jul 12, 1:15 AM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
115 AM CDT TUE JUL 12 2016
KSZ022-023-120645-
RILEY-POTTAWATOMIE-
115 AM CDT TUE JUL 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY AND
NORTHWESTERN POTTAWATOMIE COUNTIES UNTIL 145 AM CDT...
AT 114 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RANDOLPH...MOVING EAST AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WESTMORELAND...BLAINE...OLSBURG...RANDOLPH AND WHEATON.
LAT...LON 3957 9632 3936 9629 3937 9686 3956 9688
3957 9666
TIME...MOT...LOC 0614Z 264DEG 30KT 3947 9675
GARGANSpecial weather statement, Jul 12, 1:32 AM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 132 AM CDT TUE JUL 12 2016 KSZ020-120700- CLOUD- 132 AM CDT TUE JUL 12 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLOUD COUNTY UNTIL 200 AM CDT... AT 130 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JAMESTOWN...MOVING EAST AT 20 MPH. A SECOND STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF SIMPSON...MOVING EAST AT 20 MPH. DIME TO PENNY SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... CONCORDIA...GLASCO...JAMESTOWN AND AURORA. LAT...LON 3963 9793 3963 9752 3935 9751 3935 9793 TIME...MOT...LOC 0630Z 266DEG 19KT 3953 9785 GARGAN
Special weather statement, Jul 12, 1:42 AM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 142 AM CDT TUE JUL 12 2016 KSZ020-021-034-120715- OTTAWA-CLAY-CLOUD- 142 AM CDT TUE JUL 12 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLAY...SOUTHEASTERN CLOUD AND NORTHEASTERN OTTAWA COUNTIES UNTIL 215 AM CDT... AT 141 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MILTONVALE...MOVING EAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CLAY CENTER...MILTONVALE...OAK HILL AND IDANA. LAT...LON 3946 9706 3921 9705 3922 9746 3939 9748 TIME...MOT...LOC 0641Z 254DEG 22KT 3931 9738 GARGAN
Special weather statement, Jul 12, 1:57 AM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
157 AM CDT TUE JUL 12 2016
KSZ034-120730-
OTTAWA-
157 AM CDT TUE JUL 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA COUNTY UNTIL 230 AM CDT...
AT 155 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ADA...MOVING EAST AT 25 MPH.
DIME TO PENNY SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM. HEAVY RAINFALL WILL ALSO BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS...BENNINGTON...TESCOTT...CULVER...WELLS AND ADA.
LAT...LON 3922 9793 3927 9749 3897 9748 3896 9782
3896 9793
TIME...MOT...LOC 0655Z 254DEG 22KT 3909 9782
GARGANSpecial weather statement, Jul 12, 2:02 AM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
202 AM CDT TUE JUL 12 2016
KSZ023-024-120730-
JACKSON-POTTAWATOMIE-
202 AM CDT TUE JUL 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON AND
NORTHEASTERN POTTAWATOMIE COUNTIES UNTIL 230 AM CDT...
AT 202 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WHEATON...MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ONAGA...SOLDIER...HAVENSVILLE AND WHEATON.
LAT...LON 3932 9589 3932 9634 3954 9636 3957 9593
3957 9589
TIME...MOT...LOC 0702Z 259DEG 25KT 3943 9627
GARGANSpecial weather statement, Jul 12, 2:18 AM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
218 AM CDT TUE JUL 12 2016
KSZ021-022-035-036-120745-
RILEY-DICKINSON-CLAY-GEARY-
218 AM CDT TUE JUL 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GEARY...CLAY...
WESTERN RILEY AND NORTHERN DICKINSON COUNTIES UNTIL 245 AM CDT...
AT 216 AM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS FROM 6 MILES NORTHWEST OF MORGANVILLE, SOUTH TO 5
MILES NORTHWEST OF ABILENE. THIS LINE OF THUNDERSTORMS WAS MOVING
EAST AT 30 MPH.
DIME TO PENNY SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
JUNCTION CITY...ABILENE...CLAY CENTER...CHAPMAN...WAKEFIELD...
MILFORD...LEONARDVILLE...MORGANVILLE...GREEN...MANCHESTER...
LONGFORD...OAK HILL...MILFORD LAKE...MOONLIGHT...TALMAGE AND IDANA.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 280 AND 295.
LAT...LON 3896 9685 3894 9734 3956 9735 3957 9703
3957 9684
TIME...MOT...LOC 0716Z 259DEG 24KT 3928 9721
GARGANThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 11:22 PM CDT | Special Weather Statement | TOP | Cloud | 23 min |
| Jul 11, 11:57 PM CDT | Special Weather Statement | TOP | Cloud | 33 min |
| Jul 12, 12:23 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Washington | 22 min |
| Jul 12, 12:44 AM CDT | Special Weather Statement | TOP | Clay | 31 min |
| Jul 12, 1:03 AM CDT | Special Weather Statement | TOP | Cloud | 27 min |
| Jul 12, 1:15 AM CDT | Special Weather Statement | TOP | Pottawatomie | 30 min |
| Jul 12, 1:32 AM CDT | Special Weather Statement | TOP | Cloud | 28 min |
| Jul 12, 1:42 AM CDT | Special Weather Statement | TOP | Clay | 33 min |
| Jul 12, 1:57 AM CDT | Special Weather Statement | TOP | Ottawa | 33 min |
| Jul 12, 2:02 AM CDT | Special Weather Statement | TOP | Pottawatomie | 28 min |
| Jul 12, 2:18 AM CDT | Special Weather Statement | TOP | Clay | 27 min |
| Jul 12, 2:58 AM CDT | Special Weather Statement | TOP | Dickinson | 32 min |
| Jul 12, 3:07 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Pottawatomie, Riley, Wabaunsee | 38 min |
| Jul 12, 3:38 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 37 min |
| Jul 12, 3:45 AM CDT | Special Weather Statement | TOP | Morris, Wabaunsee | 30 min |
| Jul 12, 4:10 AM CDT | Special Weather Statement | TOP | Coffey, Douglas, Jackson, Jefferson, Lyon, Osage and 1 more | 35 min |
| Jul 12, 4:44 AM CDT | Special Weather Statement | TOP | Anderson, Coffey, Douglas, Franklin | 31 min |
| Jul 12, 5:18 AM CDT | Special Weather Statement | TOP | Anderson, Franklin | 27 min |
Nearby
Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.